Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 13, 2021, 12:48 PM EDT for 4 counties in New York; 5 counties in Pennsylvania. It took effect at Jul 13, 2021, 2:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2021, 12:48 PM EDT (16:48 UTC)
- In effect from
- Jul 13, 2021, 2:00 PM EDT
- Expired
- Jul 14, 2021, 12:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Broome County, NY, Chemung County, NY, Steuben County, NY, Tioga County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WGUS61 KBGM 131648 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 1248 PM EDT Tue Jul 13 2021 NYZ022-024-055-056-PAZ038-039-043-044-047-140400- /O.NEW.KBGM.FF.A.0004.210713T1800Z-210714T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- Including the cities of Waverly, Sayre, Montrose, Scranton, Tunkhannock, Hornell, Elmira, Wilkes-Barre, Binghamton, Hazleton, Owego, Hallstead, Towanda, and Corning 1248 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Steuben and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Susquehanna and Wyoming. * Until Midnight EDT tonight. * Thunderstorms are again expected to form over the area this afternoon and evening bringing torrential rainfall to some locations within a short period of time. Rainfall rates of 2 to 3 inches per hour are possible from the strongest storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JAB
2 follow-up statements
986 WGUS61 KBGM 140003 FFABGM Flood Watch National Weather Service Binghamton NY 803 PM EDT Tue Jul 13 2021 NYZ022-024-055-056-PAZ038-039-043-044-047-140400- /O.CON.KBGM.FF.A.0004.000000T0000Z-210714T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- Including the cities of Waverly, Sayre, Montrose, Scranton, Tunkhannock, Hornell, Elmira, Wilkes-Barre, Binghamton, Hazleton, Owego, Hallstead, Towanda, and Corning 803 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Steuben and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Susquehanna and Wyoming. * Until Midnight EDT tonight. * Another round of thunderstorms with heavy rain will move through the area this evening. Rainfall rates of 2 to 3 inches per hour are possible from the strongest storms. That amount of rain falling on already wet ground could cause flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TAC
928 WGUS61 KBGM 140321 FFABGM Flood Watch National Weather Service Binghamton NY 1121 PM EDT Tue Jul 13 2021 NYZ022-024-055-056-PAZ038-140430- /O.CAN.KBGM.FF.A.0004.000000T0000Z-210714T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Chemung-Tioga-Broome-Bradford- Including the cities of Waverly, Sayre, Hornell, Elmira, Binghamton, Owego, Towanda, and Corning 1121 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Steuben and Tioga. In northeast Pennsylvania, Bradford has been cancelled. The Flood Watch is cancelled. Heavy rain potential has shifted out of the area. $$ PAZ039-043-044-047-140430- /O.CON.KBGM.FF.A.0004.000000T0000Z-210714T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Susquehanna-Wyoming-Lackawanna-Luzerne- Including the cities of Montrose, Scranton, Tunkhannock, Wilkes-Barre, Hazleton, and Hallstead 1121 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of northeast Pennsylvania, including the following areas, Lackawanna, Luzerne, Susquehanna and Wyoming. * Until Midnight EDT tonight. * Showers and thunderstorms will continue up to midnight, with locally heavy rainfall and isolated flash flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MDP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 9:41 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 9:41 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 941 AM EDT Tue Jul 13 2021 .SYNOPSIS... Warm and humid conditions are expected today through Wednesday with multiple chances of showers and thunderstorms. Some storms could be strong, with the main threat being gusty winds. Localized flash flooding will be possible with these repeating batches of rain. && .NEAR TERM /THROUGH WEDNESDAY/... 930 am update... Showers moving through Steuben and Yates have weakened as expected. CAMs are showing a lull in activity for the next few hours with isolated convection beginning to fire back up across the northern counties and Finger Lakes area early in the afternoon as mean CAPE values will be around 1500-2000 j/kg. A trough moving into the region from the west during the afternoon will help generate convection late in the afternoon into the evening and early overnight hours. Adjusted PoPs to show a later convection initiation time. 615 am update... A stray shower is passing through Oneida County. Otherwise, it is quiet across the region. Fog has not quite developed everywhere, but webcams do show some patchy fog. Monticello in Sullivan County is reporting visibilities less than 2SM. Based on this, fog was added where it was being reported and in river valleys, which reduced the coverage of patchy fog. Observed temps are following the forecast, so only minor updates made to them through the morning. Also greatly reduced PoPs through the morning hours as models are not showing much activity during this time. A chance was added to Steuben County around mid- morning as hi-res guidance is showing a light shower popping up around that area. QPF over the next 6 hours was reduced some due to reduction in PoPs. Previous Discussion... Some rain showers continue to move through the area early this morning. Most of the activity remains just outside of our area though a couple stray showers may be possible. With the added moisture from the activity today and shallow moisture present, patchy fog may be possible this morning resulting in some reduced visibilities. An upper level trough remains over the Northeast with southwest flow present over the region, brining plenty of Gulf moisture. A quasi- stationary warm front slowly moves north through the region later today which will provide the support for another round of showers and thunderstorms later today. CAPE values in excess of 2000 J/kg are possible today, mainly in the western half of our area. The NAM is even showing values as high as 2500 J/kg. Bulk shear values will be 35-40 kts. Heavy rainfall, gusty winds, and hail will be the main threats. The tornado threat cannot be ruled out today either as 0-1 km SRH values will be pushing 150 m2/s2. As the warm front continues to move north, a shortwave from the Great Lakes moves into the area late tonight which will support additional showers and thunderstorms. With CAPE values expected to still be over 1000 J/kg and shear 30-35 kts, these storms could also be strong, producing heavy rainfall and gusty winds. Activity should wind down early Wednesday morning. Temperatures today will max out in the 80s today. Areas of the Catskills and Poconos will only reach the mid to upper 70s. It will be humid today as dew points are expected to be in the 60s and 70s. Overnight lows drop into the 60s, with the northern Finger Lakes Region and some valley locations staying in the low 70s. Another active day is in store for Wednesday as an upper level trough approaches the area and will trigger additional showers and thunderstorms. Strong to severe thunderstorms will once again be possible as the NAM shows CAPE values of 1000-2000 J/kg across the area. Shear values are will be quite as high as today, but will be as high as 30 kts. Gusty winds are expected to be the main threat as a line of storms moves through the area tomorrow afternoon and evening. Wednesday's highs will be in the upper 70s to mid 80s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... A shortwave trough will push east of the area Wednesday night, finally breaking down the northern extent of the upper ridge/Bermuda High and allowing drier westerlies aloft to overspread the area, dropping PW values to around 0.75 inches before dawn Thursday. It'll remain somewhat humid in the low levels, but precip chances will dry up through Thursday night. Meanwhile, a low amplitude trough and attendant cold front will be moving slowly across the Great Lakes, with increasing moisture expected ahead of its arrival on Friday. Shower and thunderstorm chances look to ramp up again Friday through Saturday as the front and trough slow down on their transit through the northeast. Depending on the exact timing of upper level features and diurnal trends in instability, a few stronger thunderstorms will be possible Friday and Saturday afternoon. PW values climbing above 1.60 inches will result in localized heavy rainfall, but it's looking less widespread and not quite as heavy as we've been experiencing lately. && .LONG TERM /SATURDAY THROUGH MONDAY/... Long term forecast mostly hinges on the future of the trough and cold front passing through the area Saturday. There's still significant spread in the models, but most seem to support a drier solution, stalling out the trough just to our south and southeast Sunday and into early next week, with drier air aloft taking over. The Catskills and Poconos will be most "on the edge", closest to the lingering moisture. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Fog did not quite develop as widespread as expected so no terminals were affected this morning. With this in mind, fog was removed at all terminals where it was previously forecasted. Some low ceilings are still being reported at all terminals except ITH and SYR. Ceilings should improve later today, resulting in at least MVFR if not VFR at all NY terminals. Ceilings at AVP will fall below IFR and will not be any higher than Fuel Alternate today. Showers and thunderstorms are possible today at all terminals. Again, confidence was high enough to include thunder at SYR but not high enough for the other terminals. Some storms are expected to bring heavy rainfall and gusty winds, so expect restrictions for any showers/thunderstorms over terminals. Showers are expected to continue into the early morning hours on Wednesday but should end prior to sunrise. Winds will generally be calm today and will become gusty this afternoon at all NY terminals. Higher wind gusts will be possible in thunderstorms. Outlook... Tuesday night through Wednesday...Busy pattern continues with multiple waves of showers/thunderstorms and restrictions. Wednesday night through Friday morning...Mainly VFR, but valley fog probable for late nights-early mornings, mainly at KELM. Friday afternoon through Saturday...Chance of showers and thunderstorms with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/JTC SHORT TERM...MPH LONG TERM...MPH AVIATION...BTL
Hazardous weather outlook, Jul 13, 4:54 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 454 AM EDT Tue Jul 13 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-140900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 454 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Another round of showers and thunderstorms are expected today. Some thunderstorms may be severe, with gusty winds and heavy rainfall being the main threats. While the chance is low, tornadoes will also be possible today. Localized flash flooding is also possible, especially in areas that received significant rainfall the last couple of days. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and strong to severe thunderstorms are possible Wednesday. Gusty winds and heavy rainfall will once again be the main threats. Beyond Wednesday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 13, 8:20 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 AM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DIMOCK 41.75N 75.90W
07/13/2021 M1.13 INCH SUSQUEHANNA PA TRAINED SPOTTER
24 HOUR REPORT.
&&
JABSpecial weather statement, Jul 13, 11:54 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1154 AM EDT Tue Jul 13 2021
NYZ009-018-036-037-131645-
Onondaga-Southern Oneida-Madison-Northern Oneida-
1154 AM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA...
NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES...
At 1153 AM EDT, a strong thunderstorm was located over Kirkville, or
11 miles east of Syracuse, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rome, De Witt, Oneida, Verona, Vienna, Chittenango, Canastota,
Fayetteville and Minoa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4331 7571 4313 7551 4301 7606 4307 7613
4318 7595 4318 7594 4316 7592 4315 7589
4322 7588
TIME...MOT...LOC 1553Z 242DEG 22KT 4310 7593
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:29 PM EDT | Flash Flood Warning | BGM | Broome, Delaware, Sullivan | 2 hr |
| Jul 13, 12:54 AM EDT | Areal Flood Advisory | BGM | Sullivan | 2 hr |
| Jul 13, 11:54 AM EDT | Special Weather Statement | BGM | Madison | 51 min |
| Jul 13, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 52 min |
| Jul 13, 2:26 PM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Jul 13, 3:18 PM EDT | Special Weather Statement | BGM | Tompkins | 27 min |
| Jul 13, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tompkins | 32 min |
| Jul 13, 3:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| Jul 13, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Tompkins, Yates | 24 min |
| Jul 13, 4:12 PM EDT | Special Weather Statement | BGM | Onondaga | 33 min |
| Jul 13, 4:18 PM EDT | Special Weather Statement | BGM | Madison | 27 min |
| Jul 13, 4:31 PM EDT | Special Weather Statement | BGM | Seneca | 29 min |
| Jul 13, 4:44 PM EDT | Special Weather Statement | BGM | Chenango | 31 min |
| Jul 13, 4:58 PM EDT | Special Weather Statement | BGM | Madison | 47 min |
| Jul 13, 4:59 PM EDT | Areal Flood Advisory | BGM | Chenango | 74 min |
| Jul 13, 5:03 PM EDT | Special Weather Statement | BGM | Cayuga | 12 min |
| Jul 13, 5:30 PM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jul 13, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 17 min |
| Jul 13, 7:42 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| Jul 12, 8:17 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 43 min |
| Jul 12, 8:33 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 12, 8:59 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 46 min |
| Jul 12, 9:43 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 47 min |
| Jul 12, 9:54 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| Jul 12, 10:09 PM EDT | Flash Flood Warning | BGM | Susquehanna, Wyoming | 3 hr |
| Jul 12, 10:28 PM EDT | Special Weather Statement | BGM | Wyoming | 32 min |
| Jul 12, 10:35 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 40 min |
| Jul 12, 10:59 PM EDT | Areal Flood Advisory | BGM | Wayne | 2 hr |
| Jul 12, 11:09 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne | 51 min |
| Jul 12, 11:17 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna | 118 min |
| Jul 12, 11:38 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 112 min |
| Jul 12, 11:46 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 12, 11:58 PM EDT | Special Weather Statement | BGM | Lackawanna, Wayne | 47 min |
| Jul 13, 12:25 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 2 hr |
| Jul 13, 1:33 AM EDT | Areal Flood Advisory | BGM | Lackawanna | 81 min |
Nearby
Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.